Reactions 1704, p113 - 2 Jun 2018 Various toxicities as paradoxical reactions: 2 case reports A case series described two men aged 66 and 77 years, who developed paradoxical reactions manifested as worsening of agitation, sleep disturbances, aggression, escalation of pacing behaviour, restlessness or anger outburst during treatment with lorazepam (1 patient) and clonazepam (1 patient) [not all routes, durations of treatments to reactions onsets and outcomes stated]. Case 1: A 66-year-old man, who had behavioural variant of fronto-temporal dementia, presented with severe agitation. Initially, he received treatment with haloperidol, but no adequate response was noted. His agitation and pacing behaviour was analysed in the inpatient setting. Drug-induced akathisia was considered possible and his treatment with haloperidol was stopped. Despite treatment with clonazepam and propranolol, the agitation persisted. Therefore, treatment with oral lorazepam 2mg twice a day was initiated. His family members reported that he had less overnight sleep, agitation and escalated pacing behaviour on the following morning. His behaviour recurred after the second dose of lorazepam, along with worsening of agitation. His treatment with lorazepam was discontinued after two doses. Consequently, his agitation reduced gradually within the following two days. His family reported that he reached baseline. However, sleep disturbances still persisted, for which diazepam was administered. He was discharged with no worsening of behavioural problems. Case 2: A 77-year-old man was diagnosed with diffuse Lewy body dementia. Treatment with clonazepam 0.5mg twice a day was started for agitation. Thereafter, his agitation increased to the extent of severe unmanageable behaviour after the initiation of clonazepam. He developed restlessness, anger outburst and continuously pacing behaviour. His treatment with clonazepam was withdrawn. Consequently, his behaviour gradually returned to the baseline and agitation disappeared slowly. Later, he received melatonin for the treatment of sleep disturbances. Author comment: "Both the patients discussed here are elderly with dementia. They developed paradoxical reaction to [benzodiazepines]. The symptoms of agitation, aggression and disturbed sleep subsided after discontinuing the [benzodiazepines]. In the first case the offending agent was lorazepam and in the second case it was clonazepam." Reddy MSS, et al. Paradoxical reaction to benzodiazepines in elderly - Case series. Asian Journal of Psychiatry 35: 8-10, Jun 2018. Available from: URL: http:// doi.org/10.1016/j.ajp.2018.04.037 - India 803323805 0114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved Reactions 2 Jun 2018 No. 1704
Reactions Weekly – Springer Journals
Published: Jun 2, 2018
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera